Substance Use: Stimulant Use Disorder
Are you concerned about yourself or about a Veteran in a substance use-related crisis?
If you see someone showing symptoms of overdose or who is in immediate danger, dial 911.
If you’re worried that you or a loved one is at risk of overdosing, it’s important that you talk to a specialist right away. The following resources offer free, confidential support 24 hours a day, 365 days a year.
Stimulant Use Disorder
Stimulant use disorder is the continued use of stimulants despite harm to the user. Stimulants include cocaine, amphetamine, methamphetamine, MDMA (also known as ecstasy or molly), and prescription drugs such as Adderall and Ritalin.
In recent years, the rate of fatal overdose when using stimulants has increased, with more than half the deaths related to illicit stimulants like cocaine and methamphetamine involving fentanyl or other opioids.
Misuse of stimulants can cause users to experience the following side effects:
- Elevated heart rate
- Dilated pupils
- Increased blood pressure
- Sweating or chills
- Nausea or vomiting
- Chest pain
Stimulant misuse can lead to:
- Heart attack
- Severe weight loss or dental problems
- Violent behavior and psychosis
- Paranoia, anxiety, and confusion
- Loss of productivity at work
- Premature death
While there are no medications approved specifically for stimulant use disorder, VA offers proven, evidence-based treatments to treat Veterans diagnosed with stimulant use disorder. These include contingency management and cognitive behavioral therapy for substance use disorders.
Veterans using nonprescribed stimulants should also talk to their health care provider about having naloxone, a medication designed to rapidly reverse an opioid overdose, on hand.
Explore more treatment options at VA on the Learn About Treatment page.
Seek Care at VA
Stimulant use disorder can be successfully treated: